I am treating a middle-aged patient with a seven-year history of insulin-dependent type 2 diabetes. He is having increasing difficulty controlling morning glucose levels. How does one determine whether to raise or lower bedtime insulin? — Ziev Moses, Hanover, N.H.

Fasting hyperglycemia can be caused by several problems:

The “dawn phenomenon,” described as a rise in glucose levels in the predawn hours, is caused by abnormal hepatic glucose output at night (attributable to increased production of growth hormone and cortisol at night).

Nighttime hypoglycemia with subsequent rebound hyperglycemia, sometimes called “Somogyi effect.” This can occur when a patient has autonomic neuropathy (usually from long-standing diabetes) and sleeps through low blood glucose. Secretion of counter-regulatory hormones (i.e., epinephrine, norepinephrine, cortisol and growth hormone) occurs during the low, which will raise the blood glucose hours later. In patients on insulin, more than half of all hypoglycemia occurs at night and can occur from:

  • Insufficient nighttime insulin dosing
  • Eating supper late at night
  • Eating a high-fat dinner the night before. Large amounts of fat in a meal slow the absorption of glucose from meals, resulting in morning hyperglycemia

To help sort this out, obtain a few days’ worth of middle-of-the-night glucose readings (2:00 am or 3:00 am), which requires asking the patient to set an alarm clock. Careful questioning about eating habits and meal composition is also helpful.

If the patient is having middle-of-the-night lows, decrease the bedtime basal insulin. If glucose is normal at bedtime but rises throughout the night, increase the basal insulin at bedtime (Beaser RS. Joslin’s Diabetes Deskbook. 2nd ed. Boston, Mass.: Joslin Diabetes Center; 2010:157-158). – Kathy Pereira, MSN, FNP-BC, assistant professor, co-coordinator, Family Nurse Practitioner Program, Duke University School of Nursing, Durham, N.C. (160-4)